[Skip to Navigation]
Article
January 1972

Propoxyphene Suicides: Report of Nine Cases

Author Affiliations

USA, Fort Gordon, Ga

From the departments of medicine, Indiana University Medical Center, Indianapolis, and US Army Hospital Specialized Treatment Center, Fort Gordon, Ga.

Arch Intern Med. 1972;129(1):62-66. doi:10.1001/archinte.1972.00320010066006
Abstract

Propoxyphene hydrochloride poisoning rapidly causes respiratory depression, coma, and convulsions. Data presented from nine autopsied victims and one survivor suggest that death results from anoxia, with pulmonary edema and vascular congestion. Tissue concentrations of propoxyphene reached 27.3 mg/100 gm in the liver of one subject, and 13.0 mg/100 gm in the brain of another. Blood levels of the drug were generally miniscule, due to rapid sequestration in tissue. Victims brought immediately to the hospital can survive if treated with respiratory support and nalorphine hydrochloride.

×